Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 8, NWS Grand Rapids, MI

May 4, 2018

NWS Grand Rapids, MI issued this gale warning at May 4, 2018, 3:16 AM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 3:16 AM EDT (07:16 UTC)
Expired
May 4, 2018, 3:52 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

526 
WHUS73 KGRR 040716
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
316 AM EDT Fri May 4 2018

LMZ844>848-041530-
/O.UPG.KGRR.SC.Y.0019.000000T0000Z-180504T2200Z/
/O.NEW.KGRR.GL.W.0008.180504T0716Z-180504T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
316 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 2 PM EDT this afternoon. the
Small Craft Advisory is no longer in effect. 

* WINDS...South-southwest winds 15 to 25 knots increasing to gales
  to 35 knots, shifting to the west- northwest mid- morning today.
  

* WAVES...3 to 6 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ849-041530-
/O.UPG.KGRR.SC.Y.0019.180504T1200Z-180504T2200Z/
/O.NEW.KGRR.GL.W.0008.180504T0716Z-180504T1800Z/
Pentwater to Manistee MI-
316 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 2 PM EDT this afternoon. the
Small Craft Advisory is no longer in effect. 

* WINDS...West-northwest gales to 35 knots developing this morning

* WAVES...3 to 6 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
3 follow-up statements
043 
WHUS73 KGRR 041023
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
623 AM EDT Fri May 4 2018

LMZ844>849-041800-
/O.CON.KGRR.GL.W.0008.000000T0000Z-180504T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
623 AM EDT Fri May 4 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WINDS...West-northwest gales to 35 knots developing this 
  morning

* WAVES...5 to 8 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
114 
WHUS73 KGRR 041452
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1052 AM EDT Fri May 4 2018

LMZ844>849-042300-
/O.EXT.KGRR.GL.W.0008.000000T0000Z-180505T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1052 AM EDT Fri May 4 2018

...GALE WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West-northwest gales 35 to 45 knots. Subsiding quickly
  during the late afternoon and evening.

* WAVES...5 to 8 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
683 
WHUS73 KGRR 041952
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 PM EDT Fri May 4 2018

LMZ844>849-050000-
/O.CAN.KGRR.GL.W.0008.000000T0000Z-180505T0000Z/
/O.NEW.KGRR.SC.Y.0020.180504T1952Z-180505T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 8 PM EDT this evening.
the Gale Warning has been cancelled. 

* WINDS...West to southwest 5 to 15 knots 

* WAVES...3 to 6 feet, gradually subsiding through the evening

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at May 4, 1:08 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 4, 1:08 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
108 AM EDT Fri May 4 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 256 AM EDT Thu May 3 2018

Another round of showers and thunderstorms is expected this
evening and tonight as a warm front lifts through the area. A few
of these storms could become strong or even severe, producing
damaging wind gusts to 50 mph or hail to 1 inch in diameter. Gusty
winds will develop with the passage of a cold front tomorrow, with
the area experiencing 35-45 mph wind gusts develop in the mid-
morning and lasting into the early evening.

&&

.UPDATE...
Issued at 1020 PM EDT Thu May 3 2018

Warm front convection has been rather underwhelming this evening
with little instability available. Current MUCAPES from the SPC
meso analysis page are only about 250 J/KG or less, and latest
RAP progs show similar low values through the rest of the night.
The svr wx and hvy rain threat now appear extremely low and will
update the Hazardous Wx Outlook. Will also have pops tapering off
to low chance south of the band of showers and isolated tstms now
lifting through. No change to tomorrow's wind advisory.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM EDT Thu May 3 2018

Short term concerns first center around potential and strength for
convection this evening through tonight, and then for strong winds
to develop over the area tomorrow.

For tonight, warm front will lift northward into Lower Michigan
this evening (after 7PM) as upper low over the plains opens and
lifts towards the Great Lakes. Strong lift should exist this
evening and into tonight as frontal forcing gets a boost from mid-
level PVA and right entrance region of upper jet. Expect to see a
band of showers and thunderstorms develop along the
Michigan/Indiana border this evening, then continue to lift
northward with the warm front through the night. Strong 50-60 knot
low-level jet will provide additional instability aloft. Stronger
updrafts that are able to develop may be capable of a strong or
even damaging wind gusts. Tornado threat is not high, but also
non-zero given low LCL heights and strong shear (20-25 of 0-1km
bulk shear).

Wind Advisory has been issued for much of the area for tomorrow.
First issue will be potential for a line of showers, perhaps a few
thunderstorms, to work across the area along/ahead of the cold
front tomorrow morning and tap into core of 40-55 knot winds
aloft. Front should also provide a good pop of winds, with models
showing impressive isentropic descent. Strong wind gusts will
persist behind the front for several hours as the boundary layer
deepens and low-level lapse rates steepen. The should allow wind
gusts to 45 mph to mix down to the surface from frontal passage
(starting in the west CWA at approximately 10 AM and last through
about 6PM.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT Thu May 3 2018

Two chances for rain in the long term, one coming Saturday night
into Sunday and again next week Wednesday into Thursday.

We move into a northwest upper flow regime behind the low that moves
through tomorrow (Fri). A shortwave dropping southeast in the upper
flow will bring a chance of rain showers Saturday night into Sunday.
The precipitation looks to be pretty light given that Gulf moisture
is cut off and its a clipper type system.

Another chance for rain showers exists from Wednesday afternoon into
Thursday. This rain next week is associated with a weak low that
moves our direction out of the Central Plains. Neither next week's
rain or the rain over the weekend looks to have much instability, so
kept thunder out of the forecast with both events.

Otherwise, we look to cool down a bit for Sunday and Monday with
highs in the 60s. Highs warm a bit above normal once again for
Tuesday and Wednesday to around 70 or into the low 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 106 AM EDT Fri May 4 2018

A warm front is lifting north across the state. We should see cigs
and vsbys increase a bit as this process continues through the
morning. Southwest to west winds will increase this afternoon as
low pressure deepens as it moves across Lower Michigan. Winds
will gust to around 30kts this afternoon.

&&

.MARINE...
Issued at 330 PM EDT Thu May 3 2018

Small craft advisory is in effect late tonight through Friday for
all nearshore zones. Southwest winds will increase tonight in
advance of approaching low pressure, gusting to 25 knots after
midnight. Winds will then shift and increase Friday morning behind
a cold front. Some concern that winds could increase to gale
force, but thinking is that instability looks too limited by
colder lake waters to mix high enough to bring gale force gusts to
the surface. This potential will have to be watched.

&&

.HYDROLOGY...
Issued at 330 PM EDT Thu May 3 2018

A couple swaths of 1 to 2 inches of rain fell Wednesday night,
mainly in the Kalamazoo and Muskegon river basins. As a result, some
river forecast points may approach or exceed bankfull over the next
few days. The greatest chance for rainfall around 1 inch Thursday
night appears to be over the Muskegon basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
     for MIZ045-046-051-052-056>059-064>067-071>074.

LM...Small Craft Advisory from 8 AM this morning to 6 PM EDT this
     evening for LMZ849.

     Small Craft Advisory until 6 PM EDT this evening for LMZ844>848.

&&

UPDATE...Meade
SYNOPSIS...MJS
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...04
HYDROLOGY...CAS
MARINE...HLO
Hazardous weather outlook, May 3, 10:30 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1030 PM EDT Thu May 3 2018

MIZ045-046-051-052-056>059-064>067-071>074-042100-
Mecosta-Isabella-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1030 PM EDT Thu May 3 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are expected tonight but the risk of severe
weather and heavy rain is now very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds with gusts to 45 mph are expected to develop mid-
morning Friday and persist into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MIZ037>040-043-044-050-042100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Muskegon-
1030 PM EDT Thu May 3 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are expected tonight but the risk of severe
weather and heavy rain is now very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-042100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1030 PM EDT Thu May 3 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are expected tonight but the risk of severe
weather is now very low.

Strong south-southwest winds of 15 to 25 knots will develop after
midnight tonight. This will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southwest winds will turn to the northwest and increase in
speed mid-morning Friday. Gusts to 30 knots will be hazardous to
small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:17 AM EDTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more6 hr
May 4, 3:52 PM EDTSmall Craft AdvisoryGRR4 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.